Texas, 2006

Hail in Texas, April 23 to 24, 2006

April 23 to 24, 2006 · NWS AMA · 9 events in 5 counties and zones

A dryline sharpened across the eastern Texas panhandle by mid afternoon producing severe thunderstorms with large hail across the northeast Texas panhandle. The dryline then retreated westward during the evening hours as a deepening surface low over northeastern New Mexico strengthened.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A dryline sharpened across the eastern Texas panhandle by mid afternoon producing severe thunderstorms with large hail across the northeast Texas panhandle. The dryline then retreated westward during the evening hours as a deepening surface low over northeastern New Mexico strengthened. Thunderstorms over the higher terrain of New Mexico moved east and became severe with large hail across the western Texas panhandle during the evening hours. Severe thunderstorms then developed east of the dryline late in the evening over the east central Texas panhandle producing large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 23, 3:04 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Apr 23, 3:04 PM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
404 PM CDT SUN APR 23 2006

.DISCUSSION...
MOISTURE OVER EASTERN PANHANDLES NOT QUITE AS DEEP AS MODEL
FORECASTS...HOWEVER DEEPENING SURFACE LOW OVER SOUTHEASTERN COLORADO
AND NORTHEASTERN NEW MEXICO WILL FOSTER CONTINUED RETREAT OF DRYLINE.
INCREASED CONVERGENCE ALONG THE DRYLINE GIVING RISE TO CONGESTUS/CB
DEVELOPMENT AND AS CONVECTIVE TEMP IS REACHED WILL SEE STRONG/SEVERE
STORMS DEVELOP...WITH CONCERNS OF LARGE HAIL AND DAMAGING WINDS.
STRONGEST WINDS ALOFT WILL OVERSPREAD BY EARLY THIS EVENING AND MAY
HELP DEVELOP MORE COVERAGE OF STORMS THROUGH THE EVENING.

COLD FRONT WELL AHEAD OF SCHEDULE WITH NORTH AND NORTHEAST WINDS
REPORTED AS FAR SOUTH AS DENVER. EXPECT FRONT TO CONTINUE ON THIS
ACCELERATED TRACK AND BE THROUGH THE OKLAHOMA PANHANDLE BY 12Z
MONDAY...WITH PROGRESSION THROUGH THE REST OF THE FORECAST AREA BY
MIDDAY. MOISTURE IS EXPECTED TO SHUNT EAST AS SFC LOW MOVES
EAST...BUT LINGERING MOISTURE IN THE EASTERN ZONES MAY INTERACT WITH
THE FRONT THROUGH THE DAY...AND HAVE MANIPULATED POPS ON MONDAY FOR
SHOWER ACTIVITY. CLOUD COVER EXPECTED TO INCREASE AS COLD AIR MOVES
IN...AND SO TEMPERATURES WERE LOWERED SLIGHTLY FOR MONDAY.

CANADIAN ORIGIN AIR WILL MOVE IN BEHIND THE FRONT...WITH CONTINUED
CLOUD COVER. 850 MB TEMPS SUGGEST COLD OVERNIGHT LOWS FOR TUESDAY AND
WEDNESDAY...AND HAVE CHOSEN MIN AND MAX TEMPS ON THE LOW SIDE OF
GUIDANCE FOR THESE PERIODS. SFC RIDGE THEN MOVES OFF AND SOUTHERLY
WINDS RESUME AHEAD OF NEXT SYSTEM. SLOW WARMUP CONSEQUENTLY EXPECTED
THROUGH REST OF WORK WEEK AS MOISTURE SLOWLY RETURNS.

INCREASING CLOUD COVER AHEAD OF APPROACHING UPPER SYSTEM BEGINS
THURSDAY EVENING. MODELS APPEAR TO BE SLOWING EJECTION OF UPPER LOW
OVER SOUTHERN CALIFORNIA...AS RIDGE BUILDS IN TO ITS NORTH AND GIVES
THE IMPRESSION OF CUTTING OFF THE CIRCULATION. WITH INCREASED CLOUD
COVER...HAVE LOWERED MAX TEMPS OFF OF GUIDANCE A FEW DEGREES FOR THE
EXTENDED PERIODS. ANOTHER FRONT PASSES THROUGH FRIDAY IN ADVANCE OF
APPROACHING SYSTEM...AND MAY INSPIRE SHOWER FORMATION LATE IN THE
FORECAST PERIOD. HAVE CONTINUED SLIGHT CHANCE POPS ACCORDINGLY FROM
PREVIOUS FORECAST. OTHERWISE MEX NUMBERS LOOKED GOOD AND WERE
ACCEPTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                54  74  36  59 /  30  10  10   0
BEAVER OK                  57  61  36  60 /  20  20  10   0
BOISE CITY OK              50  59  32  56 /  20  10  10   0
BORGER TX                  59  71  41  61 /  30  10  10   0
BOYS RANCH TX              54  72  39  61 /  20  10  10   0
CANYON TX                  52  76  38  61 /  30  10  10   0
CLARENDON TX               62  80  42  62 /  40  20  10   0
DALHART TX                 50  66  35  58 /  20  10  10   0
GUYMON OK                  51  62  34  59 /  20  10  10   0
HEREFORD TX                53  74  37  61 /  20  10  10   0
LIPSCOMB TX                59  73  37  62 /  40  20  10   0
PAMPA TX                   61  71  39  59 /  40  10  10   0
SHAMROCK TX                64  80  44  63 /  30  20  10   0
WELLINGTON TX              65  82  47  65 /  20  20  10   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

KRAMAR
Hazardous weather outlook, Apr 23, 2:41 PM CST, 2 hours 24 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
341 PM CDT SUN APR 23 2006

OKZ001>003-TXZ001>020-240000-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
341 PM CDT SUN APR 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM CDT FOR THE
CENTRAL AND EASTERN OKLAHOMA AND TEXAS PANHANDLES...

ELEVATED FIRE DANGER CONDITIONS WILL CONTINUE ACROSS THE WESTERN
PANHANDLES AS A DRYLINE REMAINS EAST OF THIS AREA. THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS ACROSS THE PANHANDLES THROUGH TONIGHT.
LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS BEGINNING THURSDAY
NIGHT ACROSS THE SOUTHWEST TEXAS PANHANDLE. THERE WILL BE A SLIGHT
CHANCE OF THUNDERSTORMS ACROSS THE AREA FRIDAY AND FRIDAY NIGHT. AT
THIS TIME...SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SEVERE STORM SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT
ACROSS THE PANHANDLES. ALSO...EMERGENCY RESPONDERS AND FIRE FIGHTERS
SHOULD MONITOR WEATHER FORECASTS AND STATEMENTS FROM THE NATIONAL
WEATHER SERVICE THROUGH EARLY THIS EVENING DUE TO THE INCREASED FIRE
DANGER.

GOEHRING

In the hours before

Local storm report, Apr 23, 12:06 PM CST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
106 PM CDT SUN APR 23 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0940 PM     HAIL             8 NW DALHART            36.14N 102.62W
04/22/2006  E0.88 INCH       DALLAM             TX   COOP OBSERVER

            DIME TO NICKEL HAIL REPORTED...5 MINUTE DURATION

&&

MRK
Special weather statement, Apr 23, 3:58 PM CST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
458 PM CDT SUN APR 23 2006

TXZ009-232245-
ROBERTS TX-
458 PM CDT SUN APR 23 2006

...STRONG THUNDERSTORM IN ROBERTS COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 21 MILES NORTHWEST OF MIAMI AT 458
PM CDT...MOVING NORTHEAST AT 25 MPH.

ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN NORTHERN ROBERTS COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

MJ/MRK

The radar

The Amarillo radar (KAMA), 149 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Ochiltree

When
April 23, 5:05 PM CST to April 24, 5:05 PM CST
Where
Ochiltree County, 26 mi SSE of Huntoon
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.100, -100.450

On the Ochiltree county and Lipscomb county line.

Hail, Lipscomb

When
April 23, 5:05 PM CST
Where
Lipscomb County, 12 mi SW of Lipscomb
Measured
1.75 in hail
Reported by
STORM CHASER
Coordinates
36.117, -100.417

Hail, Hemphill

When
April 23, 5:25 PM CST
Where
Hemphill County, 8 mi N of Canadian
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
36.017, -100.383

Hail, Hemphill

When
April 23, 5:39 PM CST
Where
Hemphill County, Glazier
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.000, -100.233

Hail, Hemphill

When
April 23, 5:39 PM CST to 5:44 PM CST
Where
Hemphill County, Glazier
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.000, -100.233

Hail, Oldham

When
April 23, 7:43 PM CST
Where
Oldham County, 3 mi SE of Boys Ranch
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.500, -102.217

Hail, Potter

When
April 23, 7:43 PM CST
Where
Potter County, 2 mi S of Ady
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.467, -102.117

Hail, Hemphill

When
April 23, 10:45 PM CST
Where
Hemphill County, 4 mi SW of Canadian
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.867, -100.433

Hail, Hemphill

When
April 23, 11:00 PM CST
Where
Hemphill County, 1 mi S of Canadian
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
35.883, -100.383

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2006Every state in 2006This day in weather historyWarnings in Texas, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503779, 5503780, 5503781, 5503782, 5503783, 5503784, 5503785, 5503786, 5503787.